Texas, 2025

Hail and Damaging Winds in Texas, May 22 to 23, 2025

May 22 to 23, 2025 · NWS EWX · 26 events in 7 counties and zones

An upper-level shortwave trough generated thunderstorms on the warm side of a stationary front that was stretched across Central Texas. Some of these storms moved into South-Central Texas and produced large hail and a few damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper-level shortwave trough generated thunderstorms on the warm side of a stationary front that was stretched across Central Texas. Some of these storms moved into South-Central Texas and produced large hail and a few damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 22, 5:23 PM CST, 12 minutes earlier.

Area forecast discussion, May 22, 5:23 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
623 PM CDT Thu May 22 2025

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 209 PM CDT Thu May 22 2025

Key Message:

- Chance for storms mainly Hill Country, southern Edwards Plateau
and portions of the I-35 corridor late afternoon into late this
evening.

Southeasterly winds are maintaining low-level moisture across all of
south central Texas with dewpoints mainly in the upper 60s to lower
70s. Some lower dewpoints are observed across portions of the
southern Edwards Plateau and Hill Country where moisture a shallow
and has begun to mix out. High temperatures are still on track to
reach the mid 90s to near 103 degrees.

For this afternoon and early evening, we have added/increased rain
chances across portions of the southern Edwards Plateau, Hill
Country and southward into the I-35 corridor near San Antonio and
coastal plains. SPC mesoanalysis shows a narrow axis of higher
instability across these areas and several of the hi-res models show
isolated to scattered convection developing late this afternoon into
early this evening. The other area of concern will be across
portions of the Hill Country late this evening into early Friday
morning. Convection is now beginning to develop across northwest
Texas is expected to expand in coverage and propagate southwestward
through the evening hours. A fair amount of the hi-res models show a
line or cluster of storms approaching portions of the Hill Country,
including Llano and Burnet counties around Midnight. While this
activity will likely be weakening with time, some of the showers and
storms may hold on long enough to reach the I-35 corridor mainly
near and north of Austin early Friday morning. Given the time of
year, we can't rule out a strong to severe storm for the above
areas, with hail and high winds the main concerns.

On Friday, we will keep the forecast dry as mid and upper level
ridging begins to build in from the south. Temperatures on Friday
will be above normal, with highs in the lower 90s to lower 100s and
overnight lows mainly in the 70s.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 209 PM CDT Thu May 22 2025

An upper level ridge will prevent any convection Saturday through
Sunday morning. The low level flow will continue to be from the
southeast. This will keep temperatures above normal with highs from
the middle 90s to near 105 and lows in the 70s. Sunday afternoon the
pattern will change. An upper level low will move to northern Plains
bringing westerly to southwesterly flow over Texas. There will be a
series of shortwave troughs that will move through this pattern
bringing chances for showers and thunderstorms to our CWA beginning
Sunday afternoon. The unsettled pattern will remain through the end
of the period and there will be chances for convection each day
Monday through Thursday. Chances will be better each afternoon and
evening. At this time it doesn't look like there will be any strong
storms or heavy rain, but given the time of year that could change.

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Thu May 22 2025

ISOLD SHRA/TSRA are occurring over our area. Have maintained PROB30s
for the I-35 sites for this evening. Otherwise, VFR flying conditions
this evening turn MVFR overnight, then mix to VFR midday on Friday.
S to SE winds 5 to 15 KTs prevail, however become VRBL with gusts to
40 KTs near SHRA/TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  97  75  98 /  20   0   0   0
Austin Bergstrom Intl Airport  74  97  74  98 /  20   0   0   0
New Braunfels Muni Airport     73  97  74  98 /  20   0   0   0
Burnet Muni Airport            71  95  73  96 /  30   0   0   0
Del Rio Intl Airport           77 101  77 102 /  10   0   0   0
Georgetown Muni Airport        72  96  74  98 /  20   0   0   0
Hondo Muni Airport             71  98  72  99 /  30   0   0   0
San Marcos Muni Airport        73  97  74  98 /  20   0   0   0
La Grange - Fayette Regional   74  95  74  96 /  10   0   0   0
San Antonio Intl Airport       74  97  75  98 /  30   0   0   0
Stinson Muni Airport           75  99  76  99 /  30   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...MMM
Aviation...04

In the hours before

Special weather statement, May 22, 4:24 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
524 PM CDT Thu May 22 2025

TXZ207-222315-
Guadalupe TX-
524 PM CDT Thu May 22 2025

...A strong thunderstorm will impact portions of central Guadalupe
County through 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seguin, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Braunfels, Seguin, Cibolo, McQueeney, Marion, Kingsbury, Santa
Clara, New Berlin, Geronimo, Nolte, Zipp, and New Braunfels National
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2953 9772 2952 9773 2940 9794 2954 9818
      2973 9801 2955 9771
TIME...MOT...LOC 2224Z 225DEG 11KT 2953 9801

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 22, 4:32 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
532 PM CDT Thu May 22 2025

TXZ190>192-222315-
Blanco TX-Hays TX-Travis TX-
532 PM CDT Thu May 22 2025

...A strong thunderstorm will impact portions of northwestern Hays,
west central Travis and northeastern Blanco Counties through 615 PM
CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pedernales Falls State Park, or 12 miles northwest of Dripping
Springs. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakeway, Lago Vista, Bee Cave, Cypress Mill, Pedernales Falls State
Park, Briarcliff, and Point Venture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3050 9805 3026 9798 3025 9823 3040 9827
      3044 9818 3043 9813 3046 9810 3048 9810
TIME...MOT...LOC 2232Z 258DEG 2KT 3035 9817

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 22, 4:57 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
557 PM CDT Thu May 22 2025

TXZ171-222345-
Llano TX-
557 PM CDT Thu May 22 2025

...A strong thunderstorm will impact portions of central Llano County
through 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesville, or 7 miles west of Kingsland, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingsland, Llano, Gainesville, Granite Shoals, Horseshoe Bay,
Highland Haven, Oxford, and Sunrise Beach Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3063 9841 3060 9840 3059 9841 3057 9841
      3057 9837 3056 9835 3054 9835 3051 9857
      3072 9893 3086 9874
TIME...MOT...LOC 2257Z 250DEG 7KT 3063 9858

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MM

The radar

The Ft Hood radar (KGRK), 120 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

22 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Llano

When
May 22, 5:35 PM CST
Where
Llano County, 5.47 mi NE of Oxford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.660, -98.640

A thunderstorm produced golf ball size hail south of Llano.

Hail, Llano

When
May 22, 5:53 PM CST
Where
Llano County, 1.37 mi WNW of Buchanan Dam
Measured
1.25 in hail
Reported by
Public
Coordinates
30.740, -98.440

A thunderstorm produced half dollar size hail near Buchanan Dam.

Hail, Llano

When
May 22, 5:55 PM CST
Where
Llano County, 2.75 mi WNW of Buchanan Dam
Measured
2.5 in hail
Reported by
CoCoRaHS
Coordinates
30.750, -98.460

A thunderstorm produced tennis ball size hail near Buchanan Dam.

Hail, Caldwell

When
May 22, 6:00 PM CST
Where
Caldwell County, 2.27 mi SW of Reedville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.860, -97.860

A thunderstorm produced quarter size hail near Martindale. The hail dented some cars and shredded leaves.

Thunderstorm Wind, Caldwell

When
May 22, 6:01 PM CST
Where
Caldwell County, 2.49 mi WNW of Reedville
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
29.890, -97.870

A thunderstorm produced wind gusts measured at 53 kts by the AWOS at San Marcos Regional Airport.

Hail, Caldwell

When
May 22, 6:10 PM CST
Where
Caldwell County, 1.2 mi W of Maxwell
Measured
1.5 in hail
Reported by
Public
Coordinates
29.880, -97.800

A thunderstorm produced ping pong ball size hail near the San Marcos Regional Airport.

Hail, Hays

When
May 22, 6:14 PM CST
Where
Hays County, 1.38 mi N of San Marcos Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
29.920, -97.870

A thunderstorm produced chicken egg size hail north of the San Marcos Regional Airport.

Hail, Caldwell

When
May 22, 6:23 PM CST
Where
Caldwell County, 1.38 mi WSW of Martindale
Measured
2 in hail
Reported by
Public
Coordinates
29.840, -97.840

A thunderstorm produced chicken egg size hail in Martindale.

Hail, Hays

When
May 22, 6:23 PM CST
Where
Hays County, 3.66 mi SE of Kyle
Measured
2.5 in hail
Reported by
Public
Coordinates
29.940, -97.830

A thunderstorm produced tennis ball size hail near Simon Middle School in Kyle.

Hail, Hays

When
May 22, 6:28 PM CST
Where
Hays County, 3.07 mi WNW of Niederwald
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
29.980, -97.800

A thunderstorm produced chicken egg size hail near Uhland.

Hail, Hays

When
May 22, 6:28 PM CST
Where
Hays County, 2.49 mi WSW of Niederwald
Measured
2.75 in hail
Reported by
Public
Coordinates
29.960, -97.790

A thunderstorm produced baseball size hail in Uhland.

Hail, Caldwell

When
May 22, 6:32 PM CST
Where
Caldwell County, 1.2 mi W of Reedville
Measured
1.5 in hail
Reported by
Public
Coordinates
29.880, -97.850

A thunderstorm produced ping pong ball size hail in Reedville.

Hail, Gillespie

When
May 22, 6:34 PM CST
Where
Gillespie County, 0.91 mi SE of Stonewall
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
30.240, -98.660

A thunderstorm produced tennis ball size hail in Stonewall.

Hail, Hays

When
May 22, 6:37 PM CST
Where
Hays County, 2.49 mi WSW of Niederwald
Measured
1.75 in hail
Reported by
Public
Coordinates
29.960, -97.790

A thunderstorm produced golf ball size hail in Uhland.

Hail, Caldwell

When
May 22, 6:40 PM CST
Where
Caldwell County, 3.01 mi NNE of Niederwald
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.010, -97.730

A thunderstorm produced quarter size hail in Niederwald.

Hail, Gillespie

When
May 22, 6:55 PM CST
Where
Gillespie County, 3.84 mi ENE of Cave Creek
Measured
1.75 in hail
Reported by
Public
Coordinates
30.340, -98.660

A thunderstorm produced golf ball size hail southeast of Willow City.

Thunderstorm Wind, Gillespie

When
May 22, 6:55 PM CST
Where
Gillespie County, 3.84 mi ENE of Cave Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.340, -98.660

A thunderstorm produced wind gusts estimated at 60 mph that broke tree branches southeast of Willow City.

Hail, Travis

When
May 22, 6:57 PM CST
Where
Travis County, 0.69 mi N of Creedmoor
Measured
1.25 in hail
Reported by
Public
Coordinates
30.090, -97.730

A thunderstorm produced half dollar size hail in Creedmoor.

Hail, Travis

When
May 22, 6:58 PM CST
Where
Travis County, 2.76 mi ESE of Creedmoor
Measured
1.75 in hail
Reported by
Public
Coordinates
30.060, -97.690

A thunderstorm produced golf ball size hail in Mustang Ridge.

Hail, Travis

When
May 22, 6:58 PM CST
Where
Travis County, 1.83 mi SE of Creedmoor
Measured
1.5 in hail
Reported by
Public
Coordinates
30.060, -97.710

A thunderstorm produced ping pong ball size hail near Mustang Ridge.

Hail, Gillespie

When
May 22, 7:05 PM CST
Where
Gillespie County, 5.41 mi E of Cave Creek
Measured
3 in hail
Reported by
Public
Coordinates
30.330, -98.630

A thunderstorm produced three inch diameter hail north of the Lyndon Baines Johnson State Historical Park.

Hail, Gillespie

When
May 22, 7:34 PM CST
Where
Gillespie County, 0.91 mi SE of Stonewall
Measured
2.75 in hail
Reported by
Public
Coordinates
30.240, -98.660

A thunderstorm produced baseball size hail west of Lyndon Baines Johnson State Historical Park.

Hail, Kerr

When
May 22, 9:30 PM CST
Where
Kerr County, 0.69 mi S of Legion
Measured
1.5 in hail
Reported by
Public
Coordinates
30.010, -99.120

A thunderstorm produced ping pong ball size hail in Kerrville Schreiner Park.

Thunderstorm Wind, Kerr

When
May 22, 9:38 PM CST
Where
Kerr County, 3.3 mi SSW of (Erv)schreiner Fld K
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
29.940, -99.110

A thunderstorm produced wind gusts estimated at 70 mph that collapsed a roof that was under construction at a rodeo venue north of Camp Verde.

Hail, Kerr

When
May 22, 9:45 PM CST
Where
Kerr County, Legion
Measured
1.5 in hail
Reported by
Public
Coordinates
30.020, -99.120

A thunderstorm produced ping pong ball to golf ball size hail near the VA Medical Center in Kerrville.

Thunderstorm Wind, Comal

When
May 23, 1:43 AM CST
Where
Comal County, 1.95 mi W of Hunter
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
29.802, -98.062

A thunderstorm produced wind gusts estimated at 65 mph that uprooted a large tree at the corner of Beaver Ln. and Deer Run Way in New Braunfels.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264423, 1264424, 1264425, 1264426, 1264427, 1264428, 1264429, 1264430, 1264431, 1264432, 1264433, 1264434, 1264435, 1264436, 1264437, 1264438, 1264440, 1264441, 1264442, 1264443, 1264444, 1264446, 1264447, 1264448, 1264450, 1264452.